Alert archive / North Carolina / Tornado Warnings in 1999

Tornado Warning 10, NWS Wilmington, NC

September 15, 1999Brunswick County, New Hanover County, North Carolina

NWS Wilmington, NC issued this tornado warning at Sep 15, 1999, 10:16 AM EDT for Brunswick County, New Hanover County, North Carolina. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 15, 1999, 10:16 AM EDT (14:16 UTC)
Expired
Sep 15, 1999, 10:45 AM EDT
In force
29 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Brunswick County, NC, New Hanover County, NC

The radar

The Wilmington radar (KLTX), 38 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 10:20 AM EDTTornado F0Wilmington, NCObserved by public and Sheriff - in initial rainbands from Hurricane Floyd. No damage reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 15, 10:00 AM EDTTornado WatchSPC12 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 2.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1999-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1999-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

682 
WFUS1 KILM 151421 RRA
TORILM
NCC019-129-151445-
- BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1016 AM EDT WED SEP 15 1999

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA
  SOUTHERN NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 1045 AM EDT

* AT 1016 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH A POSSIBLE TORNADO 6 MILES SOUTHEAST OF 
  WRIGHTSVILLE BEACH..MOVING WEST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  SEA BREEZE AT 1025 AM EDT
  BOILING SPRING LAKES AT 1040 AM EDT
  BOLIVIA AT 1045 AM EDT

THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

DCH
$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Sep 15, 10:13 AM EDT, 3 minutes earlier.

Area forecast discussion, Sep 15, 10:13 AM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1013 AM EDT WED SEP 15 1999

TORNADO WATCH NUMBER 684 ISSUED FOR ALL CWA VALID 14Z WED TO 02Z THU
TO ADD TO THE EXCITEMENT. WILL HEADLINE IN MORNING ZONE PACKAGE.
CURRENT FCST LOOKS ON FINE AS ADJUSTMENTS TO TRACK OF FLOYD MINIMAL
GIVING ITS SIZE. LOTS OF RAINFALL TO CONTEND WITH THIS MORNING WITH
88D STP PRODUCT DETECTING PORTIONS OF BRUNSWICK...PENDER AND NEW
HANOVER COUNTIES RECEIVING 7 TO 9 INCHES. GIVEN GROUND TRUTH AND
EXTENT OF FLOODING REPORTS A FLASH FLOOD WATCH REMAINS IN EFFECT FOR
THESE COUNTIES. NO OTHER CHANGES.

CWF: NO CHANGES ATTM...BUT MAY ADJUST AFTER NEXT ADVISORY.

.ILM...HURRICANE WARNING SURF CITY NC TO SOUTH SANTEE RIVER SC
       INLAND HIGH WIND WARNING TODAY THROUGH THU NCZ087-096-099-
       SCZ017-023-024-032-033-039
       TORNADO WATCH TODAY NCZ087-096-097-099>101-SCZ017-023-
       024-032-033-034-039-046.
       FLOOD WATCH TODAY THROUGH THU NCZ087-096-099-SCZ017-023-
       024-032-039.

PURDY

In the hours before

Special weather statement, Sep 15, 6:09 AM EDT, 4 hours 7 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-161000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
609 AM EDT WED SEP 15 1999

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH EARLY THURSDAY...

HAZARDOUS WEATHER...
THERE IS A CHANCE FOR SEVERE WEATHER TODAY AND TONIGHT.

SKYWARN SPOTTERS...
NETWORK ACTIVATION WILL BE REQUIRED.

SYNOPSIS...HURRICANE FLOYD WILL APPROACH FROM THE SOUTH TODAY AND
MOVE INLAND OVERNIGHT. RAIN AND SCATTERED THUNDERSTORMS AHEAD OF
THE STORM WILL BE OVER THE AREA TODAY AND TONIGHT. ISOLATED
TORNADOES ARE POSSIBLE WITH THE THUNDERSTORMS.

IRELAND
Special weather statement, Sep 15, 6:09 AM EDT, 4 hours 7 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-161000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
609 AM EDT WED SEP 15 1999

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH EARLY THURSDAY...

HAZARDOUS WEATHER...
THERE IS A CHANCE FOR SEVERE WEATHER TODAY AND TONIGHT.

SKYWARN SPOTTERS...
NETWORK ACTIVATION WILL BE REQUIRED.

SYNOPSIS...HURRICANE FLOYD WILL APPROACH FROM THE SOUTH TODAY AND
MOVE INLAND OVERNIGHT. RAIN AND SCATTERED THUNDERSTORMS AHEAD OF
THE STORM WILL BE OVER THE AREA TODAY AND TONIGHT. ISOLATED
TORNADOES ARE POSSIBLE WITH THE THUNDERSTORMS.

IRELAND

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 4:27 AM EDTFlash Flood WarningILMNew Hanover3 hr
Sep 15, 7:25 AM EDTTornado WarningILMPender20 min
Sep 15, 8:23 AM EDTFlash Flood WarningILMBrunswick, New Hanover, Pender6 hr
Sep 15, 2:35 PM EDTFlash Flood WarningILMBrunswick, New Hanover, Pender5 hr
Sep 15, 2:35 PM EDTFlash Flood WarningILMBladen, Columbus5 hr
Sep 15, 2:42 PM EDTTornado WarningILMBrunswick, New Hanover33 min
Sep 15, 3:07 PM EDTTornado WarningILMNew Hanover33 min
Sep 15, 3:23 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus22 min
Sep 15, 3:23 PM EDTTornado WarningILMBrunswick22 min
Sep 15, 7:45 PM EDTFlash Flood WarningILMColumbus, Robeson6 hr
Sep 15, 7:45 PM EDTFlash Flood WarningILMBladen, Brunswick, New Hanover, Pender6 hr

Nearby

Tornado Warnings in North Carolina, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.